Nebraska, 2021

Flood in Nebraska, January 30, 2021

January 30, 2021 · NWS OAX · 1 event in 1 county or zone

On Jan 29th, an ice jam broke up on the Loup River and propagated downstream toward Fremont. On the morning of Jan 30, water began overtopping the banks of the Platte River and flood waters filled lowland areas south of Big Island Road and Ridgeland Ave.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On Jan 29th, an ice jam broke up on the Loup River and propagated downstream toward Fremont. On the morning of Jan 30, water began overtopping the banks of the Platte River and flood waters filled lowland areas south of Big Island Road and Ridgeland Ave.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 29, 11:43 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 29, 11:43 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1143 PM CST Fri Jan 29 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 347 PM CST Fri Jan 29 2021

First item of business today is hydrology. Some substantial ice
movement was reported along the Loup river near Genoa today, and
separately along the Platte River near Columbus. No flooding has
been reported at this time but any time that ice is moving, we'll
be keeping a close eye on it in the event that there should be any
downstream implications as the ice and water makes its way down
these rivers.

Now to the weather. For tonight, we expect widespread dense fog to
develop especially north of a Columbus to Wayne line, but there is
some potential for that fog to develop farther east as well. At
least for now, have issued a dense fog advisory for those most
likely areas and will monitor obs closely this evening to see if
expansion is needed. This is more of an advection fog event with
higher surface dewpoints advecting into cold air over the top of
snow cover. Temperatures in these areas currently are ranging from
26 to 35 degrees and the upstream dewpoints are in the low 30s,
hence the likely fog development focused here while slightly
warmer air would be less likely to have 1/4 mile vis although
reduced vis is still possible.

As the night progresses, the low level isentropic ascent
increases through the 2000-3000 ft deep saturated near-surface
layer, especially in northeast Nebraska. The lift is not
particularly strong but seems likely to be persistent enough to
result in drizzle. Temperatures will be near freezing, but
especially in the Albion, Norfolk, and points north region it
seems that some drizzle could fall into freezing temperatures. If
this happens, any untreated surfaces could quickly become slick.
At this time, confidence is not great enough in T/precip forecast
to warrant an advisory but this also warrants careful watch
through the evening as it wouldn't take much drizzle to cause
significant road issues. Drizzle will persist and expand in
coverage through the day Saturday with temperatures probably
warming another 1-3 degrees through early afternoon. So again,
could see some freezing drizzle especially north, but non-freezing
drizzle is more likely.

By later tomorrow a deepening storm system moves out across
Kansas. This will gradually bring stronger lift and deeper
moisture to the north into the local area, but the storm track has
shifted south from previous forecasts. This is good news locally
as the heavier rain is likely to fall south of the local forecast
area. Could still see some 0.50-0.75" amounts in far southeast NE
or far southwest IA, but at this time these amounts would appear
unlikely to cause any flooding issues. The cold air does want to
surge south a bit by late afternoon into early evening while the
drizzle is expected to persist across much of the forecast area.
Eventually there is some moistening aloft that may turn precip
type over to periods of light snow, but the main focus should be
on freezing drizzle potential as temperatures fall along with some
chance for less than 2 inches of snow (and the best chance for an
inch or more being in southwest IA). Have not issued any advisory
products at this time, but again if substantial freezing drizzle
becomes more likely then would want to consider it in later
forecast periods.

Quiet weather and some eventual ridging with a slight warmup is
expected through the first half of next week Expect a bit of
snowmelt as temperatures could jump into the 40s for much of the
area by Wednesday, especially if the sun pops out which looks
likely at this time.

By late Wednesday or Thursday, another significant storm system
will impact the Central Plains. There is high confidence in the
existence of this storm with ensemble guidance strongly favoring a
strengthening storm system around this time frame. Cluster
analysis indicates there are differences in the speed of the storm
system which will be influenced by the eventual strength and speed
of deepening. The favored scenario seems to point to a few things
with higher confidence...one being ample moisture availability
and the other being likelihood of windy conditions. This storm
will also have mixed precip with some potential for heavy rain in
the warm sector and heavy snow in the cold sector but the main
question for us right now being just where those sectors set up in
the path. Right now confidence just isn't particularly high in
that storm track and so it goes down as a storm system that is
likely to have impacts in the local area, and we'll want to
monitor it closely as there is a non-zero chance for significant
impacts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1132 PM CST Fri Jan 29 2021

Fog has yet to make its presence felt at TAF sites this evening,
but is building in from the west. Anticipate fog/BR to drop vis to
IFR category by 12Z Saturday at KOFK.

Believe drizzle begins primarily after 12Z at all TAF sites
before transitioning to rain showers after 18Z. KOFK and KLNK may
miss out on the rain and snow, though KOMA looks to get wet before
snow mixes in by 23Z Saturday. Accumulations will be minimal, but
widespread IFR visibilities and cigs by 18Z.

Northerly winds kick up after 20Z and help sweep showers away from
north to south. Gusts of 25 knots are forecast after 20Z Saturday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Dense Fog Advisory until 10 AM CST Saturday for NEZ011-012-
     016>018-030>032-042.

IA...None.
&&

DISCUSSION...Barjenbruch
AVIATION...Nicolaisen
Hazardous weather outlook, Jan 29, 10:43 PM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1043 PM CST Fri Jan 29 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301845-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1043 PM CST Fri Jan 29 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Ice has been moving along the Loup and Platte rivers with
fluctuating water levels and some significant in-bank rises were
reported near Genoa and Columbus, and this water is moving
downstream tonight into Saturday. If you have interests along
these rivers, monitor levels closely as they may fluctuate quickly
when ice is involved.

Patchy dense fog is expected to continue developing eastward over
northeast Nebraska tonight with visibility less than one quarter
mile.

Patchy freezing drizzle may develop overnight as well.
Temperatures will be near freezing overnight, with the best chance
for sub-freezing temperatures and freezing drizzle focused over
northeast Nebraska. Temperatures will warm slightly on Saturday
but the drizzle will become more widespread and periods of
freezing drizzle will remain possible where colder temperatures
exist, mainly in northeast Nebraska and perhaps west central Iowa.

Saturday will also bring rain to southeast Nebraska and southwest
Iowa. Rain on the existing snow cover may lead to greater runoff,
and significant within bank rises may be possible in smaller
rivers.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

A storm system is likely to impact the Central Plains around next
Thursday. While the details are unclear at this time, especially
in terms of storm track and location, the potential exists for
significant winter precipitation.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dodge

When
January 30, 3:00 AM CST to 12:00 PM CST
Where
Dodge County, 2.74 mi S of Fremont Arpt to 2.35 mi S of Fremont
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.411, -96.522

Flood water filled lowland areas south of Big Island Road and Ridgeland Ave. About 40 properties were impacted to varying degrees, but not substantial damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950661.